Winter Storm, Northern Herkimer
- When
- January 30, 4:00 PM EST to January 31, 11:59 PM EST
- Where
- Northern Herkimer forecast zone
- Reported by
- Public
- Coordinates
- 43.420, -74.962 (the zone’s center; the record gives no point)
An arctic cold front tracked through eastern New York during the afternoon of the 30th, accompanied by a heavy snow squall. Frigid air poured in behind this front along with strong westerly winds.
Every event with a place to put it; 28 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
An arctic cold front tracked through eastern New York during the afternoon of the 30th, accompanied by a heavy snow squall. Frigid air poured in behind this front along with strong westerly winds. Wind chills the morning of the 31st fell to 15 to 35 degrees below zero. The wind chills prompted many schools to close or delay opening, and there were several reports of water main breaks due to the cold.
In addition to the frigid temperatures, a heavy band of lake effect snow developed off of Lake Ontario and impacted far northern portions of Herkimer County from the evening of the 30th through the late evening of the 31st. Snowfall amounts of 8 to 12 inches occurred in this band.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 30, 12:41 PM EST, 3 hours 19 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1241 PM EST Wed Jan 30 2019
.SYNOPSIS...
A frigid airmass will arrive on the heels of a strong cold
front today. Snow squalls, including gusty winds and brief heavy
snow, will be possible along the cold frontal passage this
afternoon. Temperatures will then plummet below zero tonight
with wind chills ranging from 15 to 35 below zero.
&&
.NEAR TERM /THROUGH THURSDAY/...
Wind Advisory in effect from 2 pm to 10 pm for wind gusts up to
to 50 mph for the Mohawk and Schoharie Valleys, Capital
District, eastern Catskills, mid Hudson Valley, Taconics,
Berkshires, Litchfield Hills, and southern Vermont.
Winter Storm Warning for Northern Herkimer county, Winter
Weather Advisory for Hamilton county for lake effect snow and is
in effect from 4 PM today through 7 AM Friday...
Wind Chill Warning issued for the southern Adirondacks,
Schoharie valley, western Greene and Ulster counties in New York
as well as Bennington and western Windham counties in Vermont,
and Berkshire county in Massachusetts. This warning is in effect
from 5 PM today through 1 PM Thursday.
Wind Chills advisories in effect for the remainder of the
forecast area from 5 PM today through 1 PM Thursday.
As of 1240 PM EST...The main concern for the rest of the
afternoon into early evening will be potential for a line of
snow squalls to move eastward across much of the area between
around 1 PM to 6 PM. Latest hi-res guidance including the HRRR,
NAMNest, and ARW-WRF all indicating a fairly solid line of snow
squalls moving through during this time. Current snow squall
parameter on SPC Mesoanalysis page is impressive from south-
central NY through NE PA. Forecast soundings show unstable layer
from surface up to around 600 mb this afternoon along with
forcing associated with an arctic cold front approaching from
the west. Issuance of snow squall warnings are expected.
Issued a wind advisory for wind gusts up to 50 mph. Deep mixing
expected from 600 mb. Also, increased the pops to categorical
for snow showers and squalls moving across the local area this
afternoon with arctic boundary. Timing Noon to 2 pm west of the
Hudson Valley, 2 to 4 pm for the Hudson Valley and 4 to 6 pm
east of Hudson Valley. Also increased QPF/snowfall a bit with
around an inch with 1 to 2 inches for the higher terrain of
southern Vermont.
Temperatures then plummet tonight as the arctic air arrives,
with lows below zero across the entire region. These
temperatures, combined with gusty winds, will result in
dangerous wind chills ranging from 15 to 35 below zero. Wind
chill advisories and warnings have been issued for the entire
forecast area from this evening through tomorrow morning.
Thursday will be a dry but cold day for most locations as we
remain under the influence of the arctic airmass. High
temperatures will struggle to get above zero in the Adirondacks,
with single digits to low teens in the valleys. Additionally,
lake effect snow will be ongoing across northern Herkimer into
Hamilton county from late today through Thursday. Some locations
across northwest Herkimer county may see snowfall totals exceed
10 inches. This has prompted a Winter Storm Warning across
northern Herkimer and a winter weather advisory across Hamilton
county for the lake effect snow.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
Lake effect snow will begin to taper off Thursday night as high
pressure builds into the region and should end by daybreak on
Friday. As this high pressure builds in, winds should dampen.
But with clear skies, temperatures will once again drop below
zero area-wide Thursday night.
There will be a slow moderation in temperatures on Friday as
upper heights rise and boundary layer temperatures warm. Highs
on Friday will be in the teens.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
A return to much more milder temperatures are in store for the
extended period, as upper level heights build across the eastern
portion of the CONUS.
Over the weekend, an upper level disturbance will be moving from
Ontario and Quebec towards northern New England for Saturday into
Saturday night. Although the best forcing and moisture looks to
generally stay north of the region, cannot ruled out a few snow
showers, especially across the Adirondacks. Temps will be warming
up, although still somewhat chilly, with highs in the 20s and lows
in the teens.
On Sunday into Sunday night, a surface warm front will start to
approach from the Ohio Valley, along with rising heights/warming
temps aloft. Daytime temps look to reach the mid to upper 30s across
the area. There could be a few light rain or snow showers for
western and northern areas within the warm advection pattern, but
moisture is limited, so precip will likely be fairly spotty. Some
sleet/freezing rain could start to mix in as well for Sunday night,
but coverage looks fairly limited. Temps may drop initially Sunday
evening into the mid 20s to low 30s, but then will slowly rise
overnight.
With a strong south to southwest flow, much milder temperatures are
expected for early next week. Most of Monday looks dry, as the next
storm system remains upstream of the area and temps surge into the
upper 30s to mid 40s across the area. If some breaks of sun occur,
there is even the potential for temps to get a little warmer too.
There is some question regarding the exact timing and progression of
the next system. The 00z GFS bring a cold front through the area
for Monday night into Tuesday with a cool down behind the front.
Meanwhile, the 00z ECMWF stalls the boundary just to the west and
really never allows the boundary to fully move through the area
until late in the week. While both models suggest a period of rain
is likely during the upcoming week, there is still a question of
when that is and how long the milder temps remain in place. For
now, will split the difference between the models for Monday night
through Wednesday. Will go with rain (some freezing rain across the
highest terrain) for Monday night, with mainly rain for Tuesday,
with continued mild temps. Following this, will start to allow for
somewhat cooler temps and some rain/snow mix to return for Tuesday
night into Wednesday. However, this is rather low confidence and
changes will likely be needed as the forecast comes into better
focus over the next few days.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
An arctic front will move across the area this afternoon into the
early evening hours accompanied by snow showers and snow squalls.
Have addressed snow squalls with a TEMPO group in the TAFs with
LIFR conditions between 19-21Z at KGFL, KALB and KPOU and 20-22Z
at KPSF. The squalls will be brief but high impact with a quick
coating to an inch of snow. Westerly winds will become strong
and gusty and will remain strong and gusty into the evening with
sustained winds 15 to 20 knots and gusts up to about 40 knots.
Behind the arctic boundary, VFR conditions are expected with skies
clearing out for the overnight. A VFR deck of clouds is expected
to move back in during the day Thursday. Westerly winds will decrease
but remain gusty at KALB and KPSF overnight. Winds pick up after
sunrise tHURSDAY and are expected to gust just well into the 20s.
Outlook...
Thursday: Low Operational Impact. Brisk. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Low Operational Impact. Slight Chance of SHRA...SHSN.
Sunday Night: Low Operational Impact. Slight Chance of SHSN...FZRA...SLEET.
Monday: Low Operational Impact. Slight Chance of SHRA...SHSN...RA...FZRA...SLEET.
&&
.HYDROLOGY...
No precipitation is expected through the remainder of the week,
except lake effect snow across the southern Adirondacks from
this afternoon through Thursday night. Total liquid equivalent
of the lake effect snow will range from about a quarter to half
an inch.
Since most of the area will remain dry with below
normal temperatures, expect water levels to slowly recede, but
ice jams will continue to freeze in place.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 10 PM EST this evening for CTZ001-013.
Wind Chill Advisory from 5 PM this afternoon to 1 PM EST
Thursday for CTZ001-013.
NY...Wind Advisory until 10 PM EST this evening for NYZ038>040-
047>054-058>061-063>066-082.
Wind Chill Warning from 5 PM this afternoon to 1 PM EST
Thursday for NYZ032-033-047-058-063.
Wind Chill Advisory from 5 PM this afternoon to 1 PM EST
Thursday for NYZ038>043-048>054-059>061-064>066-082>084.
Winter Storm Warning from 4 PM this afternoon to 7 AM EST
Friday for NYZ032.
Winter Weather Advisory from 4 PM this afternoon to 7 AM EST
Friday for NYZ033.
MA...Wind Advisory until 10 PM EST this evening for MAZ001-025.
Wind Chill Warning from 5 PM this afternoon to 1 PM EST
Thursday for MAZ001-025.
VT...Wind Advisory until 10 PM EST this evening for VTZ013>015.
Wind Chill Warning from 5 PM this afternoon to 1 PM EST
Thursday for VTZ013-014.
Wind Chill Advisory from 5 PM this afternoon to 1 PM EST
Thursday for VTZ015.
&&
SYNOPSIS...JLV
NEAR TERM...IAA/JPV/JLV
SHORT TERM...JLV
LONG TERM...Frugis
AVIATION...IAA
HYDROLOGY...JLVHazardous Weather Outlook National Weather Service Albany NY 1142 AM EST Wed Jan 30 2019 CTZ001-013-NYZ038>040-048>054-059>061-064>066-082-VTZ015-311200- Northern Litchfield-Southern Litchfield-Southern Herkimer- Southern Fulton-Montgomery-Western Schenectady-Eastern Schenectady- Southern Saratoga-Western Albany-Eastern Albany-Western Rensselaer- Eastern Rensselaer-Eastern Greene-Western Columbia-Eastern Columbia- Eastern Ulster-Western Dutchess-Eastern Dutchess-Northern Fulton- Eastern Windham- 1142 AM EST Wed Jan 30 2019 ...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING... ...WIND CHILL ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 1 PM EST THURSDAY... This Hazardous Weather Outlook is for the Mohawk Valley, Capital District, mid Hudson Valley, Taconics, Litchfield Hills, and the Connecticut of southern Vermont. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Wind Chill Advisory. Also, snow squalls are expected this afternoon into the early evening. Expect near white out conditions in squalls with brief heavy snow and strong wind gusts up to 50 mph. Quick inch of snow accumulations are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ001-025-NYZ047-058-063-VTZ013-014-311200- Northern Berkshire-Southern Berkshire-Schoharie-Western Greene- Western Ulster-Bennington-Western Windham- 1142 AM EST Wed Jan 30 2019 ...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING... ...WIND CHILL WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 1 PM EST THURSDAY... This Hazardous Weather Outlook is for the Schoharie Valley, eastern Catskills, Berkshires, and much of southern Vermont. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Wind Chill Warning. Also, snow squalls are expected this afternoon into the early evening. Expect near white out conditions in squalls with brief heavy snow and strong wind gusts up to 50 mph. Quick inch of snow accumulations are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ041>043-083-084-311200- Northern Saratoga-Northern Warren-Northern Washington- Southeast Warren-Southern Washington- 1142 AM EST Wed Jan 30 2019 ...WIND CHILL ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 1 PM EST THURSDAY... This Hazardous Weather Outlook is for Saratoga lake George Region. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Advisory. Also, snow squalls are expected this afternoon into the early evening. Expect near white out conditions in squalls with brief heavy snow and strong wind gusts up to 45 mph. Quick inch of snow accumulations are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ033-311200- Hamilton- 1142 AM EST Wed Jan 30 2019 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 AM EST FRIDAY... ...WIND CHILL WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 1 PM EST THURSDAY... This Hazardous Weather Outlook is for Hamilton County. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Wind Chill Warning. Also, snow squalls are expected early this afternoon. Expect near white out conditions in squalls with brief heavy snow and strong wind gusts up to 45 mph. Quick inch of snow accumulations are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Wind Chill Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ032-311200- Northern Herkimer- 1142 AM EST Wed Jan 30 2019 ...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 AM EST FRIDAY... ...WIND CHILL WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 1 PM EST THURSDAY... This Hazardous Weather Outlook is for Northern Herkimer County. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. Wind Chill Warning. Also, snow squalls are expected early this afternoon. Expect near white out conditions in squalls with brief heavy snow and strong wind gusts up to 45 mph. Quick inch of snow accumulations are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. Wind Chill Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1012 AM EST WED JAN 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1011 AM SNOW HYDE PARK 41.78N 73.93W
01/30/2019 M7.8 INCH DUTCHESS NY TRAINED SPOTTER
&&
EVENT NUMBER ALY1900800
JPVSpecial Weather Statement National Weather Service Albany NY 1121 AM EST Wed Jan 30 2019 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-302000- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany- Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Greene-Eastern Greene-Western Columbia-Eastern Columbia- Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess- Northern Fulton-Southeast Warren-Southern Washington-Bennington- Western Windham-Eastern Windham- Including the cities of Torrington, Oakville, Gaylordsville, New Milford, Terryville, Thomaston, Dalton, Hancock, Pittsfield, Florida, North Adams, Sandisfield, Great Barrington, South Egremont, Big Moose, Eagle Bay, McKeever, Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, Hoffmeister, Wells, Ilion, Herkimer, Little Falls, Mohawk, Frankfort, Dolgeville, Gloversville, Johnstown, Amsterdam, Saratoga Lake, Saratoga Springs, Bolton Landing, Johnsburg, North Creek, North River, Warrensburg, Hague, Huletts Landing, Whitehall, Granville, Cobleskill, Breakabeen, Gilboa, Livingstonville, Middleburgh, North Blenheim, Jefferson, Mariaville, Delanson, Duanesburg, Schenectady, Rotterdam, Burnt Hills, Ballston Spa, Mechanicville, Clifton Park, Waterford, Westerlo, Altamont, Berne, Knox, Preston Hollow, Albany, Troy, Berlin, Eagle Bridge, Hoosick Falls, Stephentown, Hunter, Tannersville, Windham, Prattsville, Catskill, Coxsackie, Athens, Cairo, Jefferson Heights, Hudson, New Lebanon, Ellenville, Woodstock, West Hurley, West Shokan, Kerhonkson, Napanoch, Sundown, Kingston, New Paltz, Poughkeepsie, Beacon, Arlington, Pawling, Wingdale, Dover Plains, Millbrook, Stanfordville, Pine Plains, Amenia, Caroga Lake, Glens Falls, West Glens Falls, Hudson Falls, Fort Edward, Cambridge, Greenwich, Middle Falls, North Easton, Stamford, Bennington, Woodford State Park, Pownal, Stratton, Londonderry, Brattleboro, Guilford Center, West Brattleboro, and Bellows Falls 1121 AM EST Wed Jan 30 2019 ...HIGH IMPACT SNOW SQUALLS THIS AFTERNOON INTO EARLY EVENING... High impact snow squalls are expected to move across the region this afternoon into early evening. The squalls will move through the western Adirondacks, Mohawk and Schoharie Valleys and eastern Catskills between Noon and 3 PM, the Hudson Valley including the Capital District, and the Taconics between 2 and 4 PM, and all of western New England between 4 and 6 PM. These snow squalls will cause brief heavy snow and strong winds, resulting in and near white-out conditions. While snow squalls will last less than 30 minutes in duration, they will have a significant impact on travel and affect the early part of the evening commute. Dangerous travel conditions are expected. Snow accumulations up to an inch will occur in a short amount of time. JPV/IAA
The national radar mosaic for the moment the first event began.
15 cold/wind chill, 12 extreme cold/wind chill, 1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, January 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 796171, 796140, 796141, 796142, 796143, 796144, 796145, 796146, 796147, 796148, 796151, 796152, 796155, 796156, 796157, 796158, 796159, 796160, 796161, 796162, 796163, 796164, 796165, 796166, 796167, 796168, 796169, 796170.